| Catalog Number |
MCR093040 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/20/2023
Type of Reportable Event
Malfunction
Event or Problem Description
The healthcare professional reported that during an endovascular embolization procedure, the physician placed the complaint coil, a 3mm x 4cm cerepak freeform coil (mcr093040 / 31077162) into the aneurysm and detachment was attempted three (3) times with manual detachment.It was reported that ¿finally, a last attempt to deploy with manual break was performed.¿ the coil did not detach and was removed still intact from the patient.There was no reported delay in the procedure due to the reported issue.The coil was successfully removed and the procedure was reported to have been successfully completed.There was no report of any negative patient impact.On 21-sep-2023, additional information was received.The information indicated that the procedure was on (b)(6) 2023.The patient is a 59-year-old male.The target aneurysm was a right internal carotid artery (ica) terminus aneurysm.Sl-10® 45° 0.0165-inch tip microcatheter (stryker).The procedure was completed with the placement of additional stryker coils, and an additional cerepak coil was placed.The original microcatheter was used to complete the case.Four (4) procedure images were included in the complaint.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, weight, race, and ethnicity were not provided.Section d.2b: procode is krd/hcg.Section e.1: the initial reporter email address is not available / reported.Section h.3: the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.The procedure images included in the complaint underwent independent physician review.The assessment is documented below.¿from the images it is clear that there is a right sided carotid-t aneurysm.The carotid artery shows elongation, but the tortuosity is not extreme.The description does not mention the sequence of coil placement and thusly the cerepak coil position in this sequence.The images do not provide insight into the reason for the observed non-detachment.The returned item will have to be analyzed by the r&d team for a more robust understanding of potential causes of the failure mode described in this complaint.¿ physician name and date reviewed: (b)(6) md, msc, october 3rd, 2023.A review of manufacturing documentation associated with this lot (31077162) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received in the product analysis lab on 29-sep-2023.The returned product has been investigated.The investigation finding is documented below.Investigation summary: a non-sterile 3mm x 4cm cerepak freeform coil was received contained in the decontamination pouch.Visual inspection was performed.The embolic coil component was observed still attached to the delivery system.No deformations were found on the detachment tube.No welds or kinked conditions were noted on the loop wire.No contamination was observed at the distal end.The pull wire broke at 4 cm from the inner tube and exposed 15.5 cm from the manual break.The pull wire was noted to be translated within specifications.The manual break was attempted at proper location.A functional test was performed, and the embolic coil was detached from the delivery system using an instron tensile testing machine.The detachment force was 240 gram-force (gf).A residual friction of 70 gf was noted.The pull-wire was inspected, and the kink feature was found deformed from extraction.Ablation patterns were found at 31 mm and 14.5 mm.The pull wire outer diameter (od) was measured at the ablated pattern and it was found to be 0.00178 in.The unablated pull wire outer diameter (od) was measured and found to be 0.00220 in.No visual defects were noted and there were no evidence of polytetrafluoroethylene (ptfe) delamination nor unintentional weld.The peek tube was dissected, and the inner diameter dimensions were confirmed to be within specifications.No evidence of glue or pebax reflow were noted on the distal end of the peek tube.A 0.003 inches nitinol wire was inserted through the lumen at the distal end.Obstructions were found in multiple locations, determined to be coagulated blood residues.The wire was inserted from the proximal end and blood residues were also discovered approximately at 3 cm from the edge of the main delivery tube.The inner tube and outer tube crimp were inspected, and the exposed length of the inner tube was found to be 6.2 cm.No deformation was found on the inner tube.The initial pull force of the crimp was not registered since the inner tube was almost fully extracted with no deformation.The crimp force was not high.An inspection of the proximal joint revealed that the welding location had visible glue present as a correct welding / gluing.The wire broke at 4 cm and no additional observations were made.A review of manufacturing documentation associated with this lot (31077162) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.The issue reported regarding the failure to detach the embolic coil was confirmed by the evidence of detachment attempts; however, with the limited information available and the evidence obtained from the device inspection, there is no clear insight into the root cause and/or exact contributing factors that may have resulted in the failure to detach.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at different points during the manufacturing process to prevent damages from leaving the facility.It should be noted that product failure is multifactorial.The instructions for use (ifu) contains the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.